Beta-adrenergic toxicity from adulterated heroin: The disappointment of three friends
Satterfield N, Khan A, Hurst G, Baltarowich L. Beta-adrenergic toxicity from adulterated heroin: The disappointment of three friends. Crit Care Med 2018; 46:58.
Crit Care Med
Learning Objectives: The polypharmacy of illicit drugs can make the clinical diagnosis of an overdose challenging. We describe 3 patients with reported heroin use whose presentation was, instead, consistent with a β-adrenergic toxidrome from clenbuterol adulterated heroin. Methods: A 19, 21, and 25-year-old patient arrived to the emergency department after intravenous injection of heroin. In minutes they experienced palpitations, chest pain, shortness of breath, and vomiting. Patients were alert and tachycardic (mean HR 150 bpm) with normal blood pressures. After several hours, the cohort developed hypotension (mean MAP 50 mmHg). Studies revealed hypokalemia, hypomagnesemia, hyperglycemia, and lactic acidosis. Toxicology screens were positive for opiates, cocaine, THC. β-agonist toxicity from clenbuterol was suspected. All had elevated troponins (mean peak troponin 2.1 ng/mL). Electrocardiograms displayed dynamic ST depressions and prolonged QTc > 500 ms. Echocardiograms revealed normal systolic function. Treatment included IV fluids, lorazepam, aspirin. B-antagonists were withheld because of cocaine exposure. Urine clenbuterol, reported 2 weeks later, was positive in all patients. Results: Clenbuterol is a long acting β2 agonist. Toxicity has been reported from adulterated heroin and anabolic supplements. The β2 toxidrome consists of tachycardia, hypotension, hypokalemia, hyperglycemia, and lactic acidosis. Clenbuterol associated myocardial ischemia has been reported in young patients with normal coronary arteries on cardiac catheterization. Treatment consists of IV fluids and β-adrenergic antagonists. In the scenario of a tainted heroin overdose, it is important to differentiate β-agonist cardiotoxicity with tachycardia and hypotension, from cocaine cardiotoxicity where treatment with β-antagonists may be detrimental and benzodiazepine administration is preferred. Clenbuterol testing is not readily available, thus, recognizing the β-agonist toxidrome is critical to provide targeted therapy.